Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 105, NWS Milwaukee, WI

July 2, 2008Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 2, 2008, 9:38 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 9:38 AM CDT (14:38 UTC)
Expired
Jul 2, 2008, 10:30 AM CDT
In force
52 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:52 AM CDTHAIL 0.884 Sw Mineral Point, WIREPORT WAS RECEIVED FROM NEAR THE IOWA-LAFAYETTE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 021438
SVRMKX
WIC049-065-021530-
/O.NEW.KMKX.SV.W.0105.080702T1438Z-080702T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
938 AM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 1030 AM CDT

* AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  BLACKHAWK LAKE RECREATION AREA...OR 14 MILES NORTH OF
  PLATTEVILLE...AND MOVING EAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINERAL POINT BY 955 AM CDT...
  DODGEVILLE BY 1000 AM CDT...
  BLANCHARDVILLE BY 1020 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4318 9044 4304 8984 4264 8984 4274 9043
TIME...MOT...LOC 1438Z 281DEG 38KT 4292 9043

$$

CRAVEN
5 follow-up statements
000 
WWUS53 KMKX 021447
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
946 AM CDT WED JUL 2 2008

WIC049-065-021530-
/O.CON.KMKX.SV.W.0105.000000T0000Z-080702T1530Z/
IOWA WI-LAFAYETTE WI-
946 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHERN LAFAYETTE AND IOWA COUNTIES...

AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR COBB...OR 9
MILES WEST OF MINERAL POINT...MOVING EAST AT 44 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINERAL POINT BY 955 AM CDT...
  6 MILES SOUTH OF DODGEVILLE BY 1000 AM CDT...
  HOLLANDALE...YELLOWSTONE LAKE STATE PARK BY 1010 AM CDT...
  BLANCHARDVILLE AND 9 MILES NORTH OF ARGYLE BY 1020 AM CDT...

LAT...LON 4315 9030 4304 8984 4264 8984 4278 9042
      4308 9043
TIME...MOT...LOC 1446Z 281DEG 38KT 4290 9032

$$

KUHLMAN
000 
WWUS53 KMKX 021459
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
958 AM CDT WED JUL 2 2008

WIC049-065-021530-
/O.CON.KMKX.SV.W.0105.000000T0000Z-080702T1530Z/
IOWA WI-LAFAYETTE WI-
958 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN LAFAYETTE AND IOWA COUNTIES...

AT 953 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR MINERAL
POINT ARPT(KMRJ)...OR NEAR MINERAL POINT...MOVING EAST AT 44 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF YELLOWSTONE LAKE STATE PARK...AND 9 MILES SOUTH   
  OF RIDGEWAY BY 1010 AM CDT...
  HOLLANDALE BY 1015 AM CDT...
  BLANCHARDVILLE BY 1020 AM CDT...

LAT...LON 4305 9030 4312 9016 4304 8984 4276 8985
      4265 8984 4264 8985 4279 9034
TIME...MOT...LOC 1458Z 271DEG 38KT 4287 9018

$$

KUHLMAN
000 
WWUS53 KMKX 021506
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1006 AM CDT WED JUL 2 2008

WIC049-065-021530-
/O.CON.KMKX.SV.W.0105.000000T0000Z-080702T1530Z/
IOWA WI-LAFAYETTE WI-
1006 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN LAFAYETTE AND EASTERN IOWA COUNTIES...

AT 1002 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM RIDGEWAY TO MINERAL POINT...MOVING EAST AT 44 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAMONT...BLUE MOUND STATE PARK...AND YELLOWSTONE LAKE STATE PARK   
  BY 1015 AM CDT...
  WOODFORD...ARGYLE AND BLANCHARDVILLE BY 1025 AM CDT...

LAT...LON 4303 9014 4310 9006 4304 8984 4295 8985
      4265 8984 4264 8985 4279 9023
TIME...MOT...LOC 1506Z 271DEG 38KT 4306 8996 4280 9011

$$

KUHLMAN
000 
WWUS53 KMKX 021516
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1016 AM CDT WED JUL 2 2008

WIC049-065-021530-
/O.CON.KMKX.SV.W.0105.000000T0000Z-080702T1530Z/
IOWA WI-LAFAYETTE WI-
1016 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN LAFAYETTE AND SOUTHEASTERN IOWA COUNTIES...

AT 1012 AM CDT...A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL WERE LOCATED ALONG A LINE EXTENDING FROM BLUE 
MOUND ST PARK TO YELLOWSTONE LAKE STATE PARK...MOVING EAST AT 44 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ARGYLE AND BLANCHARDVILLE BY 1025 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4301 9002 4306 8995 4304 8984 4295 8985
      4265 8984 4264 8985 4277 9013
TIME...MOT...LOC 1516Z 271DEG 38KT 4306 8981 4280 8997

$$

KUHLMAN
000 
WWUS53 KMKX 021523
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1024 AM CDT WED JUL 2 2008

WIC049-065-021534-
/O.EXP.KMKX.SV.W.0105.000000T0000Z-080702T1530Z/
IOWA WI-LAFAYETTE WI-
1024 AM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE AND
SOUTHEASTERN IOWA COUNTIES WILL EXPIRE AT 1030 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4301 9002 4306 8995 4304 8984 4295 8985
      4265 8984 4264 8985 4277 9013
TIME...MOT...LOC 1524Z 271DEG 38KT 4306 8969 4280 8986

$$

KUHLMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:48 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 2, 3:48 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 AM CDT WED JUL 2 2008

.SHORT TERM...SHOWERS AND TSTORMS ARE PRESENT ALONG THE COLD
FRONT OVER UPPER MI AND FAR NRN WI WHILE WARM ADVECTION ACTIVITY
IS DEVELOPING OVER NW IA. MODELS SUGGEST ACTIVITY WITHIN WAA OVER
IA WILL DEVELOP NEWD THIS MORNING AND PROBABLY AFFECT THE WRN AND
NRN CWA AROUND AND AFTER 15Z. COLD FRONT WILL THEN SHIFT SWD
THROUGH THE CWA MAINLY THIS AFTERNOON. ALTHOUGH MAIN POLAR TROUGH
AND ASSOCIATED HT. FALLS WILL REMAIN OVER THE NRN GREAT LAKES AND
SRN CANADA...CONVERGENCE ALONG COLD FRONT AND WEAK CAP WILL RESULT
IN NUMEROUS SHOWERS AND TSTORMS THIS AFTERNOON. MUCAPES AROUND
2000 J/KG ARE CURRENTLY ANALYZED BY THE RUC ALONG THE FRONT OVER
CENTRAL MN AND ARE ANTICIPATED THIS AFTERNOON OVER SRN WI ALONG
WITH 35 KTS OF DEEP LAYER SHEAR. MULTICELLULAR STORMS ARE EXPECTED
BUT A COUPLE SUPERCELLS ARE POSSIBLE. STEEP MID LEVEL LAPSE RATES
AROUND 7 C/KM AND DELTA THETAE AROUND 18C WILL BE FAVORABLE FOR
SVR DOWNBURSTS AND LARGE HAIL IN THE STRONGER STORMS. ALTHOUGH PWS
MAY INCREASE TO 1.6 INCHES...STORM MOTION AROUND 25 KTS AND
PROPAGATING COLD FRONT SHOULD LIMIT THE FLASH FLOOD THREAT. A
CHANCE OF STORMS WILL LINGER IN THE EARLY EVENING WITH COLD
ADVECTION TO TAKE HOLD AFTERWARD AS WINDS TURN NLY.

.LONG TERM...
WEAK NW FLOW ALOFT AND HIGH PRESSURE WILL PREVAIL FROM THU INTO
SAT. THE CU RULE SUGGESTS SCT-BKN CLOUD COVER FOR THU WHILE A WEAK
SHORTWAVE MAY BRING SCT-BKN CLOUD COVER THU NT AND FRI. DRY
WEATHER ANTICIPATED DURING THIS TIME WITH DRY AIR IN LOW TO MID
LEVELS. IN WAKE OF COLD ADVECTION...TEMPS WILL BE RELATIVELY COOL
ON THU AND THEN WARM A FEW DEGREES EACH DAY INTO THE WEEKEND.

&&

.AVIATION...COLD FRONT MOVING FROM NORTHWEST WISCONSIN WILL SWEEP
ACROSS SOUTHERN WISCONSIN DURING AFTERNOON HOURS. EXPECT VFR
CONDITIONS TO PREVAIL THROUGH 12Z THURSDAY WITH EXCEPTION OF A
PERIOD OF MVFR CONDITIONS IN VICINITY OF FRONT. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FRONT WITH LOCAL IFR
VISIBILITIES AND CEILINGS OCCURRING IN STRONGEST STORMS...ALONG WITH
GUSTY WINDS AND HAIL. ATTEMPTED TIMING OF STORMS IN TAF FORECASTS
WILL BE REFINED AS ONGOING CONVECTION OVER NORTHWEST WISCONSIN
APPROACHES AREA. SOUTHWEST SURFACE WINDS AROUND 10 KNOTS TO BECOMING
WESTERLY AROUND 10 KNOTS WITH COLD FRONTAL PASSAGE AND THEN TURN TO
NORTHEAST 10 TO 20 KNOTS BY MIDNIGHT TONIGHT.

&&

.MARINE...WINDS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA THIS
MORNING AHEAD OF COLD FRONT OVER NORTHWEST WISCONSIN. HOWEVER AS
FRONT NEARS LAKESHORE AREA LATER THIS MORNING...WINDS WILL DECREASE
AS PRESSURE GRADIENT RELAXES. FRONT MAY TRIGGER SEVERE STORMS DURING
AFTERNOON AND EVENING HOURS WHICH WILL CAUSE WINDS AND WAVES TO BE
HIGHER NEAR THE STRONGEST STORMS. AFTER FRONTAL PASSAGE LATER THIS
AFTERNOON...NORTH TO NORTHEAST WIND GUSTS AROUND 20 KNOTS ARE
POSSIBLE AND MAY LINGER AND INTO THE OVERNIGHT HOURS. STILL SOME
INDICATIONS OF A PNEUMONIA FRONT AFTER THE COLD FRONTAL PASSAGE.
DURATION OF HIGHER WINDS WITH THIS FRONT EXPECTED TO BE SHORT LIVED
AT THE MOMENT. SO WILL NOT ISSUE HEADLINES AT THIS TIME...BUT WILL
CONTINUE TO MONITOR.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...20
AVIATION/MARINE...17
Hazardous weather outlook, Jul 2, 4:01 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT WED JUL 2 2008

WIZ046-047-051-052-056>060-062>072-030915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
401 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH THUNDERSTORMS
BECOMING LIKELY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN HAZARDS.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN...AND THE FOX RIVER AROUND
BERLIN...CONTINUES TO EXPERIENCE MODERATE TO MAJOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

MUCH OF THE ROCK RIVER WILL REMAIN IN MAJOR FLOOD THROUGH MUCH OF
THE REST OF THE WEEK...HOWEVER RIVER LEVELS WILL CONTINUE TO
SLOWLY FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

LMZ643>646-030915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
401 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH THUNDERSTORMS
BECOMING LIKELY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CRITERIA MAY BE MET THURSDAY DUE TO NORTHEAST
WINDS AND HIGH WAVES.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

TZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 2, 8:11 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             PALMYRA                 42.88N 88.59W
07/02/2008  E0.75 INCH       JEFFERSON          WI   AMATEUR RADIO

&&

RKAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:07 AM CDTSevere Thunderstorm WarningMKXColumbia, Sauk53 min
Jul 2, 9:42 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette63 min
Jul 2, 9:47 AM CDTSevere Thunderstorm WarningMKXSheboygan34 min
Jul 2, 9:53 AM CDTSpecial Marine WarningMKX43 min
Jul 2, 10:16 AM CDTSevere Thunderstorm WarningMKXDane, Green, Rock59 min
Jul 2, 10:38 AM CDTSpecial Marine WarningMKX73 min
Jul 2, 10:46 AM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan29 min
Jul 2, 10:51 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Jefferson39 min
Jul 2, 11:22 AM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee, Washington, Waukesha53 min
Jul 2, 11:35 AM CDTSpecial Marine WarningMKX82 min
Jul 2, 1:56 PM CDTSpecial Marine WarningMKX36 min
Jul 2, 3:04 PM CDTSpecial Marine WarningMKX41 min
Jul 2, 6:14 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington61 min
Jul 2, 6:19 PM CDTSpecial Marine WarningMKX116 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.